Severe water intoxication secondary to the concomitant intake of non-steroidal anti-inflammatory drugs and desmopressin: A case report and review of the literature

Giovanna Mantovani, Elisa Verrua, Emanuele Ferrante, Andrea Noto, Elisa Sala, Elena Malchiodi, Gaetano Iapichino, Paolo Beck-Peccoz, Anna Spada

Research output: Contribution to journalArticle

Abstract

Most of the clinical data on the safety profile of desmopressin (DDAVP), which is an effective treatment for both polyuric conditions and bleeding disorders, originate from studies on the tailoring of drug treatment, whereas few reports exist describing severe side effects secondary to drug-drug interaction. We herein describe a case of severe hyponatremia complicated by seizure and coma due to the intake of non-steroidal anti-inflammatory drugs (NSAIDs) in a patient on DDAVP replacement therapy for central diabetes insipidus (DI). A 50-yr-old Caucasian man, with congenital central DI, developed an episode of generalized tonic-clonic seizure, resulting in coma immediately after being admitted to the Emergency Unit for weakness and emesis. Based on his medical history and clinical findings, water intoxication secondary to ketoprofen intake (200 mg/day for the last 3 days) concomitant with DDAVP replacement therapy (Minirin ® 60 mcg 4 tablets a day) was hypothesized as being the cause of the severe euvolemic hypotonic hyponatremia (natremia 113 mEq/l, plasma osmolality 238 mOsm/Kg). After standard emergency procedures, appropriate gradual restoration of serum sodium levels to the normal range was achieved in 72 hours. Hydratation was maintained according to water excretion and desmopressin therapy was re-introduced. We discuss this case report in the context of the published literature. The present report first highlights the potentially lifethreatening side effects associated with over-the-counter NSAIDs during DDAVP replacement therapy for central DI. Risks and benefits of co-treatment should be carefully considered and therapeutic alternatives to NSAIDs should be recommended to patients with central DI in order to improve DDAVP safety.

Original languageEnglish
Pages (from-to)135-141
Number of pages7
JournalHormones
Volume12
Issue number1
Publication statusPublished - Jan 2013

Keywords

  • Central diabetes insipidus
  • DDAVP
  • Hyponatremia
  • NSAIDs
  • Seizure
  • Water intoxication

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism

Fingerprint Dive into the research topics of 'Severe water intoxication secondary to the concomitant intake of non-steroidal anti-inflammatory drugs and desmopressin: A case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this